Marked atypical lymphocytosis, hepatitis, and skin rash in sulfasalazine drug allergy

Gregory A. Poland, Kathryn R. Love

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

A 38-year-old man presented with a generalized pruritic maculopapular rash, fever, myalgias, and edema of the face and neck. Laboratory examination revealed eosinophilia, atypical lymphocytosis, and abnormal liver function results. The clinical course was characterized by rapid resolution after initiation of steroid therapy and withdrawal of sulfasalazine, which had been started three weeks earlier for abdominal cramping and diarrhea. This clinical picture suggests a drug-induced hypersensitivity reaction to a drug commonly used for inflammatory bowel disease, sulfasalazine.

Original languageEnglish (US)
Pages (from-to)707-708
Number of pages2
JournalThe American journal of medicine
Volume81
Issue number4
DOIs
StatePublished - 1986
Externally publishedYes

Fingerprint

Drug Hypersensitivity
Lymphocytosis
Sulfasalazine
Exanthema
Hepatitis
Myalgia
Eosinophilia
Inflammatory Bowel Diseases
Diarrhea
Edema
Fever
Neck
Steroids
Liver
Pharmaceutical Preparations
Therapeutics

ASJC Scopus subject areas

  • Nursing(all)

Cite this

Marked atypical lymphocytosis, hepatitis, and skin rash in sulfasalazine drug allergy. / Poland, Gregory A.; Love, Kathryn R.

In: The American journal of medicine, Vol. 81, No. 4, 1986, p. 707-708.

Research output: Contribution to journalArticle

Poland, Gregory A. ; Love, Kathryn R. / Marked atypical lymphocytosis, hepatitis, and skin rash in sulfasalazine drug allergy. In: The American journal of medicine. 1986 ; Vol. 81, No. 4. pp. 707-708.
@article{ce2fc439bfef44df960c82ae61cb4345,
title = "Marked atypical lymphocytosis, hepatitis, and skin rash in sulfasalazine drug allergy",
abstract = "A 38-year-old man presented with a generalized pruritic maculopapular rash, fever, myalgias, and edema of the face and neck. Laboratory examination revealed eosinophilia, atypical lymphocytosis, and abnormal liver function results. The clinical course was characterized by rapid resolution after initiation of steroid therapy and withdrawal of sulfasalazine, which had been started three weeks earlier for abdominal cramping and diarrhea. This clinical picture suggests a drug-induced hypersensitivity reaction to a drug commonly used for inflammatory bowel disease, sulfasalazine.",
author = "Poland, {Gregory A.} and Love, {Kathryn R.}",
year = "1986",
doi = "10.1016/0002-9343(86)90562-0",
language = "English (US)",
volume = "81",
pages = "707--708",
journal = "American Journal of Medicine",
issn = "0002-9343",
publisher = "Elsevier Inc.",
number = "4",

}

TY - JOUR

T1 - Marked atypical lymphocytosis, hepatitis, and skin rash in sulfasalazine drug allergy

AU - Poland, Gregory A.

AU - Love, Kathryn R.

PY - 1986

Y1 - 1986

N2 - A 38-year-old man presented with a generalized pruritic maculopapular rash, fever, myalgias, and edema of the face and neck. Laboratory examination revealed eosinophilia, atypical lymphocytosis, and abnormal liver function results. The clinical course was characterized by rapid resolution after initiation of steroid therapy and withdrawal of sulfasalazine, which had been started three weeks earlier for abdominal cramping and diarrhea. This clinical picture suggests a drug-induced hypersensitivity reaction to a drug commonly used for inflammatory bowel disease, sulfasalazine.

AB - A 38-year-old man presented with a generalized pruritic maculopapular rash, fever, myalgias, and edema of the face and neck. Laboratory examination revealed eosinophilia, atypical lymphocytosis, and abnormal liver function results. The clinical course was characterized by rapid resolution after initiation of steroid therapy and withdrawal of sulfasalazine, which had been started three weeks earlier for abdominal cramping and diarrhea. This clinical picture suggests a drug-induced hypersensitivity reaction to a drug commonly used for inflammatory bowel disease, sulfasalazine.

UR - http://www.scopus.com/inward/record.url?scp=0023009027&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023009027&partnerID=8YFLogxK

U2 - 10.1016/0002-9343(86)90562-0

DO - 10.1016/0002-9343(86)90562-0

M3 - Article

C2 - 2876632

AN - SCOPUS:0023009027

VL - 81

SP - 707

EP - 708

JO - American Journal of Medicine

JF - American Journal of Medicine

SN - 0002-9343

IS - 4

ER -